Alabama, 2014

Damaging Winds in Alabama, June 7, 2014

June 7, 2014 · NWS HUN · 15 events in 8 counties and zones

A severe QLCS developed and moved from west to east across north Alabama, producing several severe storms and scattered damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe QLCS developed and moved from west to east across north Alabama, producing several severe storms and scattered damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 7, 2:54 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 2:54 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT JUN 7 2014

.DISCUSSION...
A ZONAL...BUT SOMEWHAT WAVY MID-LEVEL FLOW CONTINUING OVER THE
CONUS...WAS BRINGING A SERIES OF SYSTEMS IN WEST-EAST FASHION
ACROSS THE REGION. THE WATER VAPOR LOOP INDICATED A MID LEVEL
MOISTURE AXIS FROM THE SOUTHERN GREAT BASIN...TO THE TEXAS
PANHANDLE AND MID SOUTH. STRONG EARLY JUNE HEATING HAS DESTABILIZED
A MOIST ENVIRONMENT...WITH SCATTERED CONVECTION FORMING MAINLY TO
THE WEST OF THE FORECAST AREA...AND NEAR THE QUAD CITIES. A FRONTAL
BOUNDARY EXTENDED IN A NW-SE ORIENTATION FROM WEST OF ST LOUIS TO
THE WESTERN CAROLINAS. HIGHS ACROSS THE REGION HAVE RISEN INTO THE
MID 80S TO AROUND 90...WITH DEWPOINTS AROUND 70.

PER THE CONVECTION FORMING MAINLY TO THE WEST WILL BRING A GOOD
CHANCE FOR SHOWERS/STORMS IN THE LATE AFTERNOON AND EVENING.
OUTPUT FROM THE HI-RES MODELS...THE ARW/NNM BOTH INDICATED STORMS
MOVING ACROSS THE AREA IN A NW-SE FASHION DURING THE EVENING.
TIMING FROM THE 12Z RUN WAS A BIT SLOWER THAN THE 00Z RUN HAD
FORECAST...BUT AREAL COVERAGE OF RAIN WAS LARGER IN THE NEWER RUN.
THE 12 AND 18Z NAM...AND 12Z GFS WERE SIMILAR TO THE HI-RES. THUS
THINK THE BEST RAIN CHANCES SHOULD BE THIS EVENING...WITH PRECIP
CHANCES DIMINISHING SOMEWHAT AFTER MIDNIGHT. GIVEN STRONG HEATING
AND DESTABILIZATION...SOME OF THE STORMS THIS EVENING COULD BECOME
STRONG TO BORDERLINE SEVERE...WITH STRONG TO SEVERE WINDS THE MAIN
THREAT. PRECIP WATER AMOUNTS AROUND 1.5 INCHES ALSO MEANS LOCALLY
HEAVY RAINFALL...WITH A SMALL FLASH FLOOD THREAT. SOME OF THE
STORMS COULD BECOME ELECTRICALLY ACTIVE...ESPECIALLY IF HIGH PRECIP
WATER AMOUNTS ARE PRESENT.

SIMILAR CONDITIONS ARE FORECAST TOMORROW (SUNDAY)...AS A FRONTAL
BOUNDARY SAGS TOWARD THE REGION. GIVEN THE PRECIP WILL BE GENERALLY
CONVECTION...WILL STAY WITH HIGH CHANCE RATHER THAN LIKELY POPS ON
SUN. STRONG TO MARGINALLY SEVERE STORMS ARE ALSO POSSIBLE ONCE
AGAIN...WITH WINDS THE PRIMARY THREAT.

A BROKEN RECORD FORECAST CONTINUED FOR MUCH OF NEXT WEEK. A MORE/
LESS ZONAL FLOW WILL CONTINUE WITH VARIOUS UPPER LEVEL DISTURBANCES
MOVING EASTWARD IN THE PREVAILING WESTERLIES. GIVEN A SUMMER-LIKE
WARM AND HUMIDITY...IT IS TOUGH TO RULE OUT RAIN CHANCES DURING THE
EXTENDED. OUTPUT FROM THE ECMWF/GFS WERE IN REASONABLY GOOD
AGREEMENT SHOWING THE BEST RAIN CHANCES AGAIN ON MONDAY NIGHT AND
IN THE MID WEEK. EVEN THOUGH WILL KEEP RAIN CHANCES IN THE
EXTENDED...UPPER LEVEL INDICATIONS ARE FOR A DRYING TREND...
POSSIBLE LATE NEXT WEEK. UPPER RIDGING BUILDING IN PER LONGER RANGE
OUTPUT GENERALLY TEMPERS RAIN CHANCES...AT THE EXPENSE OF WARMER
TEMPERATURES.

RSB

&&

.AVIATION...
/ISSUED 100 PM CDT SAT JUN 7 2014/
FOR 18Z TAFS...WITH PREDOM SCT LOW/MID CLOUDS IN PLACE ACROSS THE
AREA...VFR CONDS ARE XPCTED INTO THE EVENING HRS. BKN/OVC CONDS...WITH
CIGS JUST ABOVE 3-4K FT MAY DEVELOP LATE THIS AFTERNOON/THIS EVENING
IN/NEAR ANY SCT SHRA/TSRA. THE COVERAGE/PROB THOUGH OF ANY PRECIP IS
XPCTED TO BE LOW ENOUGH TO OMIT FROM THE TAFS ATTM.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  88  67  86 /  50  50  30  40
SHOALS        70  89  67  87 /  50  50  30  40
VINEMONT      69  86  67  86 /  50  50  30  40
FAYETTEVILLE  69  87  66  85 /  50  50  30  40
ALBERTVILLE   69  87  66  85 /  50  50  30  40
FORT PAYNE    67  87  65  85 /  50  50  30  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 7, 11:14 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT SAT JUN 7 2014

ALZ001>010-016-TNZ076-096-097-081015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1214 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...AS ADDITIONAL UPPER DISTURBANCES MOVE EASTWARD ACROSS THE
REGION. SOME STORMS COULD BE STRONG IN NATURE...AND WILL BE CAPABLE
OF WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS REMAIN POSSIBLE SUNDAY AS A FRONTAL BOUNDARY
SETTLES INTO THE AREA. SOME STORMS MAY BE STRONG TO MARGINALLY
SEVERE ALONG AND AHEAD OF THE FRONT...AND WILL BE CAPABLE OF BRIEF
DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY DOWNPOURS.

SCATTERED STORMS WILL THEN BE POSSIBLE MONDAY THROUGH THURSDAY...AS
LINGERING UPPER DISTURBANCES OUT OF THE SOUTHWEST MOVE ACROSS THE
AREA. GUSTY WINDS AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH SOME
OF THESE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 7, 5:07 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CDT SAT JUN 7 2014

ALZ003-004-072330-
LAWRENCE AL-FRANKLIN AL-
607 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 607 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PHIL CAMPBELL...OR 11 MILES NORTHWEST OF HALEYVILLE...MOVING
NORTHEAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTON...PHIL CAMPBELL...COURTLAND...MT HOPE...NE SMITH...
THARPTOWN...HATTON...SPRUCE PINE...DUKETON AND LANDERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3457 8755 3457 8752 3459 8751 3468 8735
      3445 8719 3430 8758 3431 8758 3431 8786
      3437 8790
TIME...MOT...LOC 2307Z 240DEG 45KT 3434 8777

07
Special weather statement, Jun 7, 5:27 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT SAT JUN 7 2014

ALZ001-002-080000-
LAUDERDALE AL-COLBERT AL-
627 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR J
P COLEMAN STATE PARK...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...J P COLEMAN STATE PARK...ST.
FLORIAN...UNDERWOOD-PETERSVILLE...WATERLOO...WRIGHT...EASTPORT AND
ZIP CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3498 8819 3501 8789 3500 8762 3476 8761
      3479 8811 3489 8810 3492 8816
TIME...MOT...LOC 2326Z 269DEG 36KT 3490 8810

07
Special weather statement, Jun 7, 5:28 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 PM CDT SAT JUN 7 2014

ALZ004-007-080000-
MORGAN AL-LAWRENCE AL-
628 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 700 PM CDT...

AT 627 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOULTON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...MOULTON...TRINITY...BASHAM...CADDO AND NEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3455 8727 3462 8703 3462 8701 3460 8695
      3460 8694 3443 8692 3442 8726
TIME...MOT...LOC 2327Z 258DEG 14KT 3451 8718

RSB

The radar

The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 7, 5:42 PM CST
Where
Colbert County, 2 mi S of Riverton to 5 mi W of Tuscumbia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.851, -88.080

A travel trailer was blown over and a few power lines were downed by thunderstorm winds near Riverton, Alabama and several power lines were downed by thunderstorm winds 5 miles west of Tuscumbia, Alabama.

Thunderstorm Wind, Colbert

When
June 7, 6:03 PM CST to 6:10 PM CST
Where
Colbert County, 1 mi ESE of Cherokee to 5 mi ESE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.745, -87.954

A few trees were downed by thunderstorm winds. One tree was blown onto a home on old Lee Highway, about 5 miles east-southeast of Cherokee, Alabama.

Thunderstorm Wind, Colbert

When
June 7, 6:23 PM CST
Where
Colbert County, 1.79 mi NE of Emco
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.800, -87.580

A tree was downed by thunderstorm winds.

Thunderstorm Wind, Limestone

When
June 7, 6:31 PM CST to 6:32 PM CST
Where
Limestone County, 2 mi W of Capshaw
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.770, -86.835

A few trees and power lines were downed by thunderstorm winds at the intersection of Capshaw road and East Limestone road, just west of Capshaw, Alabama.

Thunderstorm Wind, Colbert

When
June 7, 6:31 PM CST to 6:40 PM CST
Where
Colbert County, 1.33 mi ENE of Ford City to 5 mi NNE of Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.790, -87.500

A few trees and power lines were downed by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
June 7, 6:43 PM CST
Where
Lawrence County, 2 mi NNW of Red Bank
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.797, -87.383

A mobile home was slightly damaged along County Road 411, about two miles north-northwest of Red Bank, Alabama.

Thunderstorm Wind, Lauderdale

When
June 7, 6:50 PM CST to 6:51 PM CST
Where
Lauderdale County, Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.830, -87.280

A mobile home was reported to have been slightly damaged by thunderstorm winds.

Thunderstorm Wind, Limestone

When
June 7, 7:03 PM CST to 7:05 PM CST
Where
Limestone County, 1.79 mi SW of Wheeler Lake North
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.810, -87.170

A sheriff deputy estimated that winds were gusting to around 70 mph just east of Coxey, Alabama, and several trees were downed by thunderstorm winds on Shaw road, about 9 miles west of Athens, Alabama.

Thunderstorm Wind, Limestone

When
June 7, 7:21 PM CST to 7:22 PM CST
Where
Limestone County, 8 mi W of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.800, -87.121

Five mobile homes were damaged by thunderstorm winds in the Coffman mobile home estates community. One mobile home had a good portion of its roof blown off. Some steel tin was blown off of a barn in the same area.

Thunderstorm Wind, Madison

When
June 7, 7:30 PM CST to 7:31 PM CST
Where
Madison County, 2 mi NW of Huntsville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.751, -86.645

A three foot diameter tree was downed by thunderstorm winds.

Thunderstorm Wind, Madison

When
June 7, 8:05 PM CST to 8:06 PM CST
Where
Madison County, 2 mi ENE of New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.541, -86.368

Power lines were downed by thunderstorm winds across the roadway intersection of Cedar Point road and Carpenter road, about two miles east-northeast of New Hope, Alabama.

Thunderstorm Wind, Jackson

When
June 7, 8:21 PM CST to 8:22 PM CST
Where
Jackson County, Woodville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.630, -86.280

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Jackson

When
June 7, 8:38 PM CST to 8:39 PM CST
Where
Jackson County, Skyline
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.820, -86.120

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Marshall

When
June 7, 9:00 PM CST to 9:01 PM CST
Where
Marshall County, 4 mi ESE of Albertville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.248, -86.155

A tree was downed by thunderstorm winds.

Thunderstorm Wind, Dekalb

When
June 7, 9:03 PM CST to 9:10 PM CST
Where
Dekalb County, Geraldine to 1.5 mi NNE of Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.350, -86.000

Power lines were downed by thunderstorm winds just east-northeast of Geraldine, Alabama. Two trees were also downed by thunderstorm winds at the intersection of Highway 227 and County Road 46.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527739, 527740, 527741, 527742, 527743, 530919, 530920, 530922, 530923, 530924, 530925, 530927, 530928, 530929, 530930.